Alert archive / Colorado / Flash Flood Warnings in 2020
Flash Flood Warning 15, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 3, 2020, 8:38 PM MDT for Cheyenne County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2020, 8:38 PM MDT (02:38 UTC)
- Expired
- Jul 3, 2020, 9:14 PM MDT
- In force
- 36 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 91 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2725 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
217
WGUS53 KGLD 040238
FFWGLD
COC017-040545-
/O.NEW.KGLD.FF.W.0015.200704T0238Z-200704T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
838 PM MDT Fri Jul 3 2020
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Southeastern Cheyenne County in east central Colorado...
* Until 1145 PM MDT.
* At 837 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Flash flooding will remain over mainly rural areas of southeastern
Cheyenne County in east central Colorado.
This includes Highway 385 between mile markers 136 and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3880 10248 3878 10213 3862 10215 3861 10251
FLASH FLOOD...RADAR INDICATED
$$
JN1 follow-up statement
963 WGUS73 KGLD 040314 FFSGLD Flash Flood Statement National Weather Service Goodland KS 914 PM MDT Fri Jul 3 2020 COC017-040324- /O.CAN.KGLD.FF.W.0015.000000T0000Z-200704T0545Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cheyenne CO- 914 PM MDT Fri Jul 3 2020 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3880 10248 3878 10213 3862 10215 3861 10251 $$ JN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 5:16 PM MDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jul 3, 5:16 PM MDT, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Goodland KS 516 PM MDT Fri Jul 3 2020 .SHORT TERM...(This afternoon through Saturday night) Issued at 137 PM MDT Fri Jul 3 2020 Latest upper air analysis shows the ridge centered over the Raton Mesa area, with the axis extending north over the High Plains. To the east a MCV from last night's storm activity was slowly moving eastward. Satellite imagery shows convection starting along the Rockies and Raton Mesa. A the surface a weak trough was located near the KS/CO border extending southeast to northwest. For the afternoon an upper level short wave will move off the Rockies to the east. Am expecting the storm activity to move east ahead of it. As it nears the surface trough, storm activity may begin to form along the trough during the late afternoon, which is later than prior thinking. The unknown factor is what influence the outflow winds from the MCV to the east will have on storm activity. It may cause storms to develop earlier along the surface trough. This evening storms will continue to move east-southeast following the corridor of higher moisture along the weak surface trough. A LLJ nose will form over the weak surface trough, which will strengthen lift there. MLCINH indicates the environment becomes more stable east of the CO border, so am doubtful severe weather will last long as it exits CO moving east. Storm activity will likely shift southeast out of the forecast area, exiting Greeley and Wichita counties around midnight. Storms should begin to form a line either as they enter the forecast area or just before entering. ML CAPE and 700-850mb theta-e indicate an axis of higher moisture to fuel storms, which is co- located with the weak trough. This may cause storms to increase in intensity as they move into the forecast area. Deep layer shear is similar to yesterday, 30 kts, 0-3km helicity is also the same at around 100 m2/s2 along the surface trough. However ML CAPE is almost half of what it was yesterday, which will greatly affect storm intensity. With this in mind, am thinking the severe threat will be on the lower end of the spectrum, with the threats being hail up to golf ball size, wind gusts up to 70 MPH, and torrential rainfall. The threat for severe weather will be tied to the surface trough where the best moisture will be available, the strongest lift, and the strongest effective shear. As storms storms form a line the threat will shift from hail to wind. Torrential rainfall is favored due to the slow storm movement of 5 MPH, which should increase when the line forms. The higher rainfall amounts should occur where no rain fell yesterday, which should reduce the likelihood of flash flooding. In addition, storms should be moving fast enough to negate more than minimal flooding. Confidence is moderate that storms will become severe and produce the hail and wind threats mentioned. Impacts will be tree limbs blown off, hail damage to vehicles and structures, and low visibility in the rainfall. Saturday will be a similar setup with a weak upper level short wave trough moving in from the west. Storm activity will precede the trough east. The difference is this trough will be focused more to the southwest of the forecast area instead of the west like yesterday and today. The deep layer shear is even weaker than yesterday, around 15-20 kts. The 700-500mb lapse rates are not as steep as yesterday. With both these factors in mind, confidence of large hail occurring is low. The DCAPE looks to be similar to today but not as high, so wind gusts around 60 MPH may occur with the strongest storms. Storm movement will be slow again over the same part of the forecast area as this evening, leading to a concern for torrential rainfall. While confidence is not quite high enough for a flood watch today, one may be needed for Cheyenne County CO tomorrow depending on how much rainfall occurs this evening. Storm activity should move south of the forecast area not long after midnight. .LONG TERM...(Sunday through Friday) Issued at 320 PM MDT Fri Jul 3 2020 Long range guidance suggests that ridging aloft will prevail over the Central High Plains in this period -- though considerable uncertainty exists with regard to the precise orientation/ amplitude of the the ridge (and the Tri-State area's proximity to the mid-latitude westerlies) -- much of which will depend on the evolution of shortwave energy moving ashore the Pacific coast throughout the week. With this in mind, above normal temperatures will persist. Isolated diurnal convection will be possible during the late aft/eve hours...mainly in the climatologically favored areas (i.e. lee of the Rockies into portions of Eastern Colorado). It should be noted that periods of enhanced convective coverage /episodic severe weather/ will be possible in assoc/w any eastward vacillation of the mid-latitude westerlies. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 515 PM MDT Fri Jul 3 2020 Mainly VFR conditions thru the forecast period for both terminals. Both sites will see a mix of SCT-BKN250. KGLD could see VCTS from 00z-03z Saturday. Winds for KGLD, SE 10-20kts thru 04z Saturday, then becoming S around 10kts. By 05z W around 10kts becoming SE by 13z. Winds for KMCK, SE around 10-15kts thru 07z Saturday, then light/variable. By 15z, SE around 10kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...VINCENT AVIATION...JN
Hazardous weather outlook, Jul 3, 6:05 PM MDT, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 605 PM MDT Fri Jul 3 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-050015- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 605 PM MDT Fri Jul 3 2020 /705 PM CDT Fri Jul 3 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Strong to severe thunderstorms will continue to move into western Kit Carson, Cheyenne, and Yuma counties this evening. The main threats with these storms will be wind gusts up to 70 MPH, hail up to golf ball size, and torrential rainfall. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Severe thunderstorms may form Saturday afternoon and evening west of a Benkelman to Goodland and Leoti line. Main threats will be wind gusts around 60 MPH and torrential rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Any weather reports through social media or by phone are appreciated.
In the hours before
Special weather statement, Jul 3, 6:38 PM MDT, 2 hours before
Special Weather Statement National Weather Service Goodland KS 638 PM MDT Fri Jul 3 2020 COZ091-040100- Kit Carson County CO- 638 PM MDT Fri Jul 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KIT CARSON COUNTY UNTIL 700 PM MDT... At 638 PM MDT, Doppler radar was tracking a strong thunderstorm near Flagler, moving west at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Flagler. This includes Interstate 70 in Colorado between mile markers 390 and 404. LAT...LON 3940 10316 3939 10287 3917 10291 3916 10316 TIME...MOT...LOC 0038Z 075DEG 6KT 3925 10304 024
Special weather statement, Jul 3, 6:46 PM MDT, 1 hour 52 minutes before
Special Weather Statement National Weather Service Goodland KS 646 PM MDT Fri Jul 3 2020 COZ091-092-040100- Kit Carson County CO-Cheyenne County CO- 646 PM MDT Fri Jul 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND SOUTH CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 700 PM MDT... At 646 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles northeast of Kit Carson, or 17 miles northwest of Cheyenne Wells, moving north at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Cheyenne and south central Kit Carson Counties in east central Colorado. LAT...LON 3884 10254 3886 10279 3916 10274 3913 10236 TIME...MOT...LOC 0046Z 192DEG 20KT 3893 10264 024
Special weather statement, Jul 3, 7:00 PM MDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service Goodland KS 700 PM MDT Fri Jul 3 2020 COZ091-092-040130- Kit Carson County CO-Cheyenne County CO- 700 PM MDT Fri Jul 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND SOUTH CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 730 PM MDT... At 700 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles northwest of Cheyenne Wells, moving north at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Cheyenne and south central Kit Carson Counties in east central Colorado. LAT...LON 3889 10252 3891 10275 3920 10271 3913 10238 TIME...MOT...LOC 0100Z 195DEG 16KT 3899 10261 024
Local storm report, Jul 3, 7:07 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
707 PM MDT FRI JUL 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 15 NNW FIRSTVIEW 39.03N 102.63W
07/03/2020 M1.50 INCH CHEYENNE CO TRAINED SPOTTER
QUARTER TO PING PONG BALL HAIL.
&&
KAKSpecial weather statement, Jul 3, 8:01 PM MDT, 37 minutes before
Special Weather Statement National Weather Service Goodland KS 801 PM MDT Fri Jul 3 2020 COZ090-040215- Yuma County CO- 801 PM MDT Fri Jul 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL 815 PM MDT... At 801 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southeast of Cope, or 21 miles north of Stratton, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Joes and Kirk. LAT...LON 3976 10280 3980 10260 3957 10257 3957 10280 TIME...MOT...LOC 0201Z 277DEG 14KT 3960 10273 024
Special weather statement, Jul 3, 8:08 PM MDT, 30 minutes before
Special Weather Statement National Weather Service Goodland KS 808 PM MDT Fri Jul 3 2020 COZ092-040245- Cheyenne County CO- 808 PM MDT Fri Jul 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 845 PM MDT... At 808 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 12 miles north of Brandon to 10 miles north of Towner. Movement was north at 5 mph. Pea size hail and wind gusts up to 50 mph will be possible with these storms. These storms will remain over mainly rural areas of southeastern Cheyenne County in east central Colorado. This includes Highway 385 between mile markers 136 and 146. LAT...LON 3880 10258 3876 10204 3862 10205 3861 10251 TIME...MOT...LOC 0208Z 181DEG 6KT 3863 10241 3861 10215 024
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:27 PM MDT | Special Weather Statement | GLD | Cheyenne | 18 min |
| Jul 3, 6:38 PM MDT | Special Weather Statement | GLD | Kit Carson | 22 min |
| Jul 3, 6:46 PM MDT | Special Weather Statement | GLD | Cheyenne | 14 min |
| Jul 3, 6:56 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 64 min |
| Jul 3, 7:00 PM MDT | Special Weather Statement | GLD | Cheyenne | 30 min |
| Jul 3, 7:05 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 55 min |
| Jul 3, 7:25 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 65 min |
| Jul 3, 7:34 PM MDT | Flash Flood Warning | GLD | Kit Carson | 99 min |
| Jul 3, 8:01 PM MDT | Special Weather Statement | GLD | Yuma | 14 min |
| Jul 3, 8:08 PM MDT | Special Weather Statement | GLD | Cheyenne | 37 min |
| Jul 3, 8:19 PM MDT | Flash Flood Warning | GLD | Yuma | 58 min |
| Jul 3, 8:20 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 19 min |
| Jul 3, 9:09 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 46 min |
| Jul 3, 11:36 PM MDT | Tornado Warning | GLD | Cheyenne | 24 min |
Nearby
Flash Flood Warnings in Colorado, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.